Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 5, 2017, 3:28 PM EDT for Colleton County, Hampton County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 3:28 PM EDT (19:28 UTC)
- Expired
- Apr 5, 2017, 4:10 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 33 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 12:54 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
821
WUUS52 KCHS 051928
SVRCHS
SCC029-049-052030-
/O.NEW.KCHS.SV.W.0035.170405T1928Z-170405T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
328 PM EDT WED APR 5 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Hampton County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
* Until 430 PM EDT
* At 327 PM EDT, a severe thunderstorm was located near Yemassee,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walterboro, Yemassee, Cottageville, Hendersonville, Round O, Early
Branch, Cummings and McPhersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3264 8090 3283 8107 3306 8063 3302 8043
3285 8041 3268 8075 3271 8083
TIME...MOT...LOC 1927Z 236DEG 44KT 3274 8086
HAIL...1.00IN
WIND...60MPH
$$
NED4 follow-up statements
034
WWUS52 KCHS 051943
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
343 PM EDT WED APR 5 2017
SCC049-051953-
/O.CAN.KCHS.SV.W.0035.000000T0000Z-170405T2030Z/
Hampton SC-
343 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.
LAT...LON 3282 8081 3296 8081 3306 8063 3302 8043
3285 8041 3268 8075 3271 8083
TIME...MOT...LOC 1943Z 241DEG 35KT 3274 8075
$$
SCC029-052030-
/O.CON.KCHS.SV.W.0035.000000T0000Z-170405T2030Z/
Colleton SC-
343 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR COLLETON COUNTY...
At 343 PM EDT, a severe thunderstorm was located near Yemassee,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Walterboro, Cottageville, Hendersonville, Round O, Canadys, Ritter
and White Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.
LAT...LON 3282 8081 3296 8081 3306 8063 3302 8043
3285 8041 3268 8075 3271 8083
TIME...MOT...LOC 1943Z 241DEG 35KT 3274 8075
HAIL...1.00IN
WIND...60MPH
$$
NED877
WWUS52 KCHS 051953
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
353 PM EDT WED APR 5 2017
SCC029-052030-
/O.CON.KCHS.SV.W.0035.000000T0000Z-170405T2030Z/
Colleton SC-
353 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR COLLETON COUNTY...
At 352 PM EDT, a severe thunderstorm was located 7 miles south of
Walterboro, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Walterboro, Cottageville, Hendersonville, Round O, Ritter and White
Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.
LAT...LON 3293 8072 3296 8074 3305 8062 3302 8043
3285 8041 3268 8075 3277 8075
TIME...MOT...LOC 1952Z 236DEG 44KT 3281 8064
HAIL...0.75IN
WIND...60MPH
$$
NED071
WWUS52 KCHS 052000
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
400 PM EDT WED APR 5 2017
SCC029-052030-
/O.CON.KCHS.SV.W.0035.000000T0000Z-170405T2030Z/
Colleton SC-
400 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR COLLETON COUNTY...
At 359 PM EDT, a severe thunderstorm was located 8 miles southeast of
Walterboro, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cottageville, Round O, Ritter and White Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.
LAT...LON 3283 8068 3292 8059 3299 8043 3285 8041
3271 8070
TIME...MOT...LOC 1959Z 234DEG 43KT 3281 8058
HAIL...0.75IN
WIND...60MPH
$$
NED915
WWUS52 KCHS 052010
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
410 PM EDT WED APR 5 2017
SCC029-052020-
/O.CAN.KCHS.SV.W.0035.000000T0000Z-170405T2030Z/
Colleton SC-
410 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A tornado watch remains in effect until 800 PM EDT for southeastern
South Carolina.
LAT...LON 3283 8068 3292 8059 3299 8043 3285 8041
3271 8070
TIME...MOT...LOC 2009Z 236DEG 44KT 3289 8044
$$
NEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:40 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 5, 1:40 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
140 PM EDT Wed Apr 5 2017
...Severe Weather Outbreak Possible Later Today Into Tonight...
.SYNOPSIS...
A warm front will lift north through the area today then a
strong cold front will move through late tonight. Strong high
pressure will build in Thursday through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE: Tornado Watch in effect for areas close to the CSRA
until 8 PM, likely to be expanded farther north and east through
southern SC later today. As of early afternoon, a few storms
have developed across southeast GA but low-mid level capping, as
seen on the 18Z CHS sounding, is likely keeping convection at a
minimum thus far. However, much stronger storms with possible
tornadoes, are occurring farther inland toward the Midlands and
central GA.
Today: Confidence continues to slowly increase for the
potential of severe thunderstorms this afternoon. An extremely
complex environment will be continually evolving throughout the
day. Although damaging straight-line winds and large hail are
more likely, there will also be a significant risk of tornadoes,
which may be strong and/or long-lived. Overall the greatest
threat of severe weather will be near and west of I-95.
Latest satellite imagery indicates a good bit of clearing in the
cloud cover across southeast GA and into southeast SC in the
wake of a shortwave this morning. Significant instability with
SB cape over 2000 J/kg is expected through the afternoon ahead
of a secondary shortwave which should push upstream convection
into the area from the west. In addition, very strong deep layer
shear of about 50-60 kt is likely and thus any storms will be
capable of quickly becoming severe. Will also need to watch for
some storms possibly developing along the sea breeze and thus
convective trends could get quite complex later this afternoon.
Tonight: Models continue to show a very intense and negatively
tilting short wave digging into GA and the Carolinas after
midnight. Potent low level wind fields will be in place ahead of
a strong surface pressure rise/fall couplet and mid-level dry
slot in the late night pre-frontal environment. There is a good
chance we could see a squall line producing a region of
widespread wind damage if the worse case plays out. Strong upper
forcing should overcome weaker surface based instability if we
indeed get raked with widespread convection by then. The main
severe weather risk after midnight would appear to straight line
damaging wind gusts, especially along and north of the Savannah
River.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
An expansive low pressure system will lift northeast into the New
England states on Thursday. Any lingering precipitation associated
with the departing cold front should quickly move offshore in the
morning with a dry forecast for the remainder of the day. A tight
pressure gradient will be in place, resulting in quite breezy
conditions. West winds could approach Wind Advisory criteria. Will
maintain mention in the HWO. If a Wind Advisory is not hoisted, then
a Lake Wind Advisory will be needed for Lake Moultrie.
Friday and Saturday: Quiet and dry as high pressure builds into the
region. Friday will get a bit gusty again, however will not be as
strong as Thursday. Much cooler temperatures are expected. Friday
night lows may even dip into the upper 30s far inland.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will shift into the Atlantic Sunday and
prevail through the middle of next week. Should be a quiet and dry
period with no weather concerns. Temperatures will generally be on a
warming trend as the forecast area becomes positioned on the
backside of the high and heights rise aloft.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
Showers and storms expected to become more likely late afternoon
through at least this evening ahead of a strong cold front,
likely sooner at KSAV based on radar/high-res model trends.
Very strong winds, greater than 50 kt, and hail greater than
golf ball size are possible as well as strong tornadoes with any
storms. Even outside convection, strong/gusty winds will
increase through the period, with gusts near 30 kt after
daybreak as winds veer to the west.
Extended Aviation Outlook: Gusty west winds are expected on Thursday
and again Friday.
&&
.MARINE...
Strong low level wind fields will increase in the wake of a warm
front later today into this evening. Southerly flow will tend
to back to more southeast this afternoon as a series of upper
level disturbances cross the southeast states. While winds and
seas will be building later this afternoon, the greater chance
for SCA conditions will come after sunset this evening as the
low level jet really ramps up. The low level mixing environment
will not be conducive to stronger gusts until late night when a
strong cold front accelerates through GA and SC. Prior to
daybreak, winds should shift west along the GA coast with good
chances for Gales developing. We have issued a gale watch all
waters including the CHS harbor late tonight. Seas will become
very rough with sea heights building to 4-6 ft near shore and
perhaps above 10 ft out near the Gulf Stream. Thunderstorms
could easily produce hazardous conditions with large hail and
damaging wind gusts this afternoon into the overnight.
Thursday through Monday: Nasty marine conditions will be ongoing at
the start of the period. Wind gusts on Thursday could reach gale
force in the outer portions of the waters, and a Gale Watch has been
hoisted for all zones including the Charleston Harbor. Winds and
seas will remain elevated through Friday, before improving late
Friday night as high pressure builds in. Marine zones should be free
of headlines by Saturday morning, with no additional issues expected
through Monday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Gale Watch from late tonight through Thursday evening for
AMZ330-350-352-354-374.
Small Craft Advisory from 8 PM this evening to 4 AM EDT
Thursday for AMZ330-350-352-354-374.
&&
NEAR TERM...RJB
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...ECT/RJB
MARINE...ECTHazardous weather outlook, Apr 5, 2:44 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 244 PM EDT Wed Apr 5 2017 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-061000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 244 PM EDT Wed Apr 5 2017 ...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ350-352-354-374-061000- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 244 PM EDT Wed Apr 5 2017 ...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT THURSDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe thunderstorms: Severe thunderstorms could produce damaging winds greater than 70 mph, large hail, and waterspouts expected through tonight ahead of an approaching cold front, with the greatest risk coming tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-061000- Charleston Harbor- 244 PM EDT Wed Apr 5 2017 ...TORNADO WATCH 125 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT EDT THURSDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Apr 5, 3:11 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
311 PM EDT WED APR 5 2017
SCZ042-043-047-051945-
Inland Jasper-Hampton-Inland Colleton-
311 PM EDT WED APR 5 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND JASPER COUNTIES...
At 310 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Grays, or 11 miles west of Yemassee, moving
northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Yemassee, Early Branch, McPhersonville and Grays.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3271 8078 3269 8082 3270 8083 3268 8085
3258 8108 3265 8114 3282 8085
TIME...MOT...LOC 1910Z 236DEG 34KT 3266 8105
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:37 AM EDT | Gale Watch | CHS | 11 hr | |
| Apr 5, 3:37 AM EDT | Small Craft Advisory | CHS | 24 hr | |
| Apr 5, 2:44 PM EDT | Wind Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 29 hr |
| Apr 5, 2:46 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Dorchester, Hampton | 59 min |
| Apr 5, 2:49 PM EDT | Gale Warning | CHS | 37 hr | |
| Apr 5, 3:11 PM EDT | Special Weather Statement | CHS | Hampton | 34 min |
| Apr 5, 3:38 PM EDT | Tornado Warning | CHS | Berkeley, Dorchester | 37 min |
| Apr 5, 4:19 PM EDT | Special Weather Statement | CHS | Berkeley | 26 min |
| Apr 5, 5:27 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 63 min |
| Apr 5, 5:54 PM EDT | Special Weather Statement | CHS | Hampton | 36 min |
| Apr 5, 6:05 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 55 min |
| Apr 5, 6:47 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Hampton | 44 min |
| Apr 5, 7:23 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 67 min |
| Apr 5, 7:34 PM EDT | Special Weather Statement | CHS | Beaufort | 26 min |
| Apr 5, 7:39 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Apr 5, 7:42 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Apr 5, 7:51 PM EDT | Special Weather Statement | CHS | Charleston | 39 min |
| Apr 5, 7:56 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.